Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Huntsville, AL

July 15, 20087 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jul 15, 2008, 10:41 AM CDT for 7 counties in Alabama. It took effect at Jul 15, 2008, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2008, 10:41 AM CDT (15:41 UTC)
In effect from
Jul 15, 2008, 12:00 PM CDT
Expired
Jul 15, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 151541
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CDT TUE JUL 15 2008

ALZ001>005-007-016-160000-
/O.NEW.KHUN.FW.W.0009.080715T1700Z-080716T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN-
1041 AM CDT TUE JUL 15 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

AN UNUSUALLY DRY AIRMASS ACROSS THE AREA WILL RESULT IN RELATIVE
HUMIDITY FALLING TO THE 25-30 PERCENT RANGE THIS AFTERNOON ACROSS
NORTHWEST ALABAMA. IN ADDITION...SUSTAINED SURFACE WINDS AROUND
10 MPH WILL OCCUR...WITH OCCASIONAL GUSTS 15-20 MPH. THE MOST
EXTREME CONDITIONS WILL OCCUR BETWEEN 1 PM AND 7 PM. HUMIDITY
RECOVERY WILL OCCUR AFTER 7 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES
AT OR BELOW 30 PERCENT AND DRY CONDITIONS WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS.

$$

KTW/DJN/MH
1 follow-up statement
000 
WWUS84 KHUN 160002 AAA
RFWHUN

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT TUE JUL 15 2008

ALZ001>005-007-016-160115-
/O.EXP.KHUN.FW.W.0009.000000T0000Z-080716T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN-
702 PM CDT TUE JUL 15 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RED FLAG FIRE WEATHER CONDTIONS HAVE DIMINISHED WITH INCREASING
HUMIDITY AND LIGHTER WINDS.

$$

KULA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:24 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 15, 10:24 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CDT TUE JUL 15 2008

.DISCUSSION...
HIGH PRESSURE FROM THE MID-ATLANTIC TO MISSOURI CONTINUES TO BRING
PLEASANT CONDITIONS TO THE AREA. 15Z TEMPERATURES AROUND 80 DEGREES
IN MOST LOCATIONS...WHICH MAKE HIGHS AROUND 90 IN MOST LOCATIONS
REASONABLE. DEWPOINTS REMAIN LOW...BETWEEN 55 AND 60 DEGREES.
MOISTURE RETURN AT LOW LEVELS IS INCREASING...PARTICULARLY IN
NORTHEAST ALABAMA IN RESPONSE TO AN APPROACHING WAVE IN NORTHERN
GEORGIA. SOME PARTLY CLOUDY CONDITIONS HAVE FORMED ON WESTERN EDGE
OF THIS WAVE. THIS CLOUD COVER WILL MOVE WEST AS THE DAY
PROGRESSES...BUT WILL HAVE A HARD TIME PUSHING INTO WESTERN ALABAMA.
THIS WILL KEEP TEMPERATURES SLIGHTLY LOWER IN NORTHEASTERN PORTIONS
OF AREA AND WILL TWEAK DOWN TEMPERATURES THERE INTO THE UPPER
80S...WHILE INCLUDING PARTLY CLOUDY CONDITIONS.

MAIN CONCERN TODAY IS FIRE WEATHER FOR THIS AFTERNOON ESPECIALLY IN
WESTERN PORTIONS OF FORECAST AREA. WITH TEMPERATURES THERE EXPECTED
TO REACH THE LOWER 90S AND STRONG MIXING THIS AFTERNOON WITH DRY AIR
ALOFT...RH VALUES WILL DROP INTO THE 25 TO 30 PERCENT RANGE.
ALSO...WITH KBDI INDEX ABOVE 500 AND WINDS SUSTAINED AROUND 10 MPH
THIS AFTERNOON...WILL PUT THIS AREA IN EXTREME FIRE WEATHER
CONDITIONS. THEREFORE WILL HOIST RED FLAG WARNING ACROSS THE
WEST...MAINLY ALONG AND WEST OF INTERSTATE 65. CONDITIONS WILL EASE
AFTER 7 PM AS DAYTIME HEATING WANES. REST OF GRIDS AND FORECAST LOOK
GOOD.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jul 15, 4:55 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 AM CDT TUE JUL 15 2008

ALZ001>010-016-TNZ076-096-097-151830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
450 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A RETURN OF GREATER MOISTURE AND INSTABILITY LEVELS WILL HELP BRING
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE
VALLEY FROM FRIDAY NIGHT INTO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.